Watch for side effects of prescriptions

by Lois Etienne on April 27, 2011

in Senior Health and Safety

Seniors sometimes are reluctant to tell their children or caregivers if they are having health-related problems, many of which can be caused by medications. The non-profit National Council on Patient Information and Education developed the Medication Use Safety Training (Must) for Seniors™ program to promote safe and appropriate medicine use by enabling older adults to avoid medication misuse, recognize and manage common side effects, and improve medicine use knowledge, attitudes, and skills to avoid medication errors.

 Many times people mistake undesirable effects of medicine for the “natural” effects of aging. According to the program’s website (www.mustforseniors.org), caregivers should be aware that medication can cause any of these conditions:washington_senior_woman

  • Agitation or anxiety
  • Confusion or memory loss
  • Fatigue
  • Decreased sexual drive
  • Depression
  • Weakness
  • Fainting or black outs

Look for bruises or discolorations on your senior’s body. This could be a sign of falling due to an adverse medicine reaction such as dizziness.

If you suspect an adverse drug reaction, talk to your client or their family about consulting his or her physician.

Leave a Comment

Previous post:

Next post: